image

Sometimes I am prone to exaggeration and hyperbole. This is not one of those times. These personal details are shared with the hope of potentially saving the life of someone whose reaction to NSAIDS could be the same as mine.

My workouts focused on heavier weights than usual because I was trying to ‘bulk up’ at the time. I was enjoying the newness of central Florida, where we had recently moved, and was training at Gold’s Gym. A soreness had developed in my left elbow. Most likely it was inflammation, I figured; a bothersome, but not debilitating pain that could be handled with an anti-inflammatory.

It was important to me to continue my training regimen and ‘work through’ this minor irritant. With the help of a well known and advertised OTC brand of NSAIDS, I persisted.

Approximately a month later there was a slight discomfort in my stomach. A little bit of the pink stuff should take care of that, I reasoned. Taking it became a daily occurrence, multiple times a day to deal with the stomach discomfort. Within about two weeks I had bouts of light-headedness. Still ignoring these subtle cues, I began to feel my heart pounding while simply resting, and the light-headedness became more frequent and severe.

On a Sunday afternoon, my heart was pounding hard enough for me to feel it in my back. There was no doubt in my mind that I was in serious danger. I told my wife that we needed to go to the emergency room.

I didn’t have to wait long. After supplying the intake information and contributing fluids to the necessary tests, the nurse delivered the ultimatum. Somehow, I had been losing blood, and it had now reached a critical stage. Because my hemoglobin count was half of normal, a blood transfusion was necessary immediately, I was told. The plan was to do this first and determine the cause afterwards. The nurse listened attentively while I expressed my concerns about the safety of the blood supply. In a very polite but direct statement after my little discourse, she got right to the point. “Sir, you certainly have the right to choose or refuse treatment, but if you continue as you are, you’re probably going to have a heart attack in the very near future.”

All reservations about the quality of the blood supply vanished.

After two days in intensive care and numerous tests, my use of NSAIDS was pinpointed as the cause. This diagnosis was confirmed with follow-up testing after being discharged. The most thorough test involved a tiny camera encapsulated in a pill and swallowed, creating an alimentary documentary that the doctor and I viewed together in his office.

It was only later, in discussing the event with my primary care physician, that I learned how many people die annually from the same reaction as mine.

http://www.sciencedaily.com/releases/2005/11/051101075630.htm

I’ll never know how close I really came to having that heart attack.

The doctor used the word “lucky”.

I’ll take his word for it.

To Your Health and Fitness,

Steven
UPDATE 3/17/16: https://www.sciencedaily.com/releases/2016/03/160317151140.htm
News Update:
http://www.m.webmd.com/heart-disease/news/20140409/certain-prescription-painkillers-tied-to-higher-risk-of-irregular-heartbeat-study?src=RSS_PUBLIC
The Senior Health and Fitness Blog by Steven Siemons is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.